Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Quad Cities, IA

May 22, 2004Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2004, 5:18 AM CDT for Rock Island County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2004, 5:18 AM CDT (10:18 UTC)
Expired
May 22, 2004, 6:00 AM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Rock Island County, IL

What was reported inside it

TimeReportWhereRemark
May 22, 5:22 AM CDTHAIL 0.75Loud Thunder Park, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 221018
SVRDVN
ILC161-221100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 600 AM CDT

* AT 512 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES 
SOUTHWEST OF ANDALUSIA...OR ABOUT 12 MILES NORTH OF ALEDO...AND 
MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK GROVE AND 6 MILES SOUTH OF MILAN NOW
  7 MILES SOUTH OF COAL VALLEY BY 530 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4134 9085 4145 9085 4145 9067 4146 9056
          4144 9045 4134 9045

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:25 AM CDT, 53 minutes earlier.

Area forecast discussion, May 22, 4:25 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CDT SAT MAY 22 2004

.DISCUSSION...
WILL HAVE TO BE BRIEF AGAIN DO TO THE LOCAL AREA GETTING CONVECTIVELY
SLAPPED AGAIN OVER AND OVER. ALMOST CONTINUAL WAVES OF MCSS ALONG
AND NORTH OF WAVY BOUNDARY HAVE SHUNTED IT FURTHER SOUTH ACRS
SOUTHWEST IA. ONGOING CONVECTION AND OUTFLOW FURTHER TO THE EAST MAY
DO THE SAME TO THE FRONT...CAUSING IT TO BE FURTHER SOUTH FOR AWHILE
TODAY THEN THE LATEST SHORT RANGE MODEL RUNS SUGGEST. THIS MAY OPEN
UP MORE OF THE CWA TO HEAVY CONVECTION AND SIGNIFICANT RAINFALL...AND
HAVE EXPANDED THE FLOOD WATCH FOR TODAY THRU TONIGHT FOR ROUGHLY THE
I-80 CORRIDOR ON NORTHWARD. MAIN UPPER WAVE TO PULL UP OUT OF THE
CENTRAL ROCKIES LATE TODAY AND TONIGHT...WITH STRENGTHENING SFC LOW
SHIFTING TO THE NORTHEAST ACRS NORTHWESTERN IA...PULLING FRONT UP
WITH IT. EVERYTHING COMING TOGETHER IN DEEP CONVECTIVE SPAWNING
GROUNDS TO THE LEE/NORTHEAST OF THIS EJECTING WAVE ACRS EAST NE AND
WESTERN IA THIS EVENING...AND EXPECT EVENTUAL EASTWARD PROGRESSION OF
MCS ACRS AT LEAST THE NORTHERN THIRD OF THE CWA TONIGHT FOR ANOTHER
ROUND OF POTENTIAL HEAVY RAIN IN ALREADY FLOOD AGGRAVATED AREA
(ESPECIALLY AFTER THIS MORNINGS ACTIVITY). MODELS SUGGEST BULK OF THE
HEAVY RAIN FROM CONVECTIVE COMPLEX(ES) TO LIFT JUST TO THE NORTH OF
THE LOCAL AREA OVERNIGHT...BUT AGAIN WORRIED THEY MAY BE TOO FAR
NORTH WITH BOUNDARY AT THAT TIME AND AT LEAST THE NORTHERN THIRD OF
THE CWA MAY AGAIN BE UNDER THE GUN FROM HEAVY CONVECTION. THIS AGAIN
SUPPORTS EXTENSION OF FLOOD WATCH. AGAIN TODAY COULD BE BIG SPREAD OF
TEMPS FROM NORTH TO SOUTH DEPENDING ON NORTHWARD FRONTAL PROGRESSION
AND LINGERING CONVECTIVE DEBRIS.

MODELS DIFFER ON TIMING OF COLD FRONT TO THE SOUTH OF NORTHWARD
PROGRESSING SFC CYCLONE AS IT SWEEPS ACRS THE AREA SUNDAY AFTERNOON
...BUT FOR NOW WILL HAVE JUST CHANCE POPS IN WARM AND BREEZY
PREFRONTAL CONDITIONS.

NO CHANGE TO LATER PERIODS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TODAY AND TONIGHT GENERALLY ALONG AND NORTH OF THE
INTERSTATE 80 CORRIDOR.
IL...FLOOD WATCH TODAY AND TONIGHT FOR JO DAVIESS...STEPHENSON...
CARROLL...AND WHITESIDE.
MO...NONE.

&&

12
Hazardous weather outlook, May 21, 6:00 AM CDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT FRI MAY 21 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
600 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH
OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE
OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO
IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM
INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE
STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND
GUSTS UP TO 60 MPH MAY ALSO OCCUR.

AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST
ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY
AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND
SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME
SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR
MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON
STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS
UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND
MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY
ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM
DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST
MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH
NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO
SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF
THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL
LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE
HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST
AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN
AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS
APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA
AS A COLD FRONT PUSHES IN FROM THE WEST.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY...
BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR.

12

In the hours before

Local storm report, May 22, 4:00 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLASH FLOOD      N NEW VIENNA            42.55N 91.11W
05/22/2004                   DUBUQUE            IA   AIRPLANE PILOT

            NEW WEIN COUNTY PARK EVACUATED.

0325 AM     TSTM WND GST     EPWORTH                 42.45N 90.93W
05/22/2004  70 MPH           DUBUQUE            IA   EMERGENCY MNGR

            TREES DOWN

&&

TAS
Local storm report, May 22, 4:02 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0356 AM     HAIL             BELLEVUE                42.26N 90.43W
05/22/2004  1.00 INCH        JACKSON            IA   LAW ENFORCEMENT

&&

TAS
Local storm report, May 22, 4:38 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       GALENA TERRITORY        42.40N 90.33W
05/22/2004  0.00 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            0.90 INCHES OF RAIN IN 15 MINUTES

&&

TAS
Local storm report, May 22, 4:43 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0309 AM     TSTM WND DMG     DYERSVILLE              42.48N 91.12W
05/22/2004                   DUBUQUE            IA   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWN. RURAL STRUCTURAL DAMAGE.

&&

TAS
Local storm report, May 22, 5:11 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 AM     TSTM WND GST     FREEPORT                42.29N 89.63W
05/22/2004  35 MPH           STEPHENSON         IL   AIRPLANE PILOT

0443 AM     HEAVY RAIN       GALENA                  42.42N 90.43W
05/22/2004  0.00 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            OVER 1 INCH OF RAIN IN 10 TO 15 MINUTES...BACKYARDS
            INNUNDATED AND WATER IN BASEMENT

&&

TAS
Local storm report, May 22, 5:13 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 AM     FLASH FLOOD      MANCHESTER              42.49N 91.46W
05/22/2004                   DELAWARE           IA   TRAINED SPOTTER

            DITCHES AND STREAMS OUT OF THIER BANKS. DEBRIS OVER HWY
            38 BETWEEN DELEWARE ADN GREELEY AT MANCHESTER. 1.4 INCHES
            OF RAIN SINCE MIDNIGHT.

&&

TAS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:47 AM CDTSevere Thunderstorm WarningDVNJo Daviess43 min
May 22, 3:55 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside65 min
May 22, 4:27 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson63 min
May 22, 4:48 AM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Stephenson4 hr
May 22, 9:14 AM CDTSevere Thunderstorm WarningDVNRock Island76 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.